Get your Health question answered in 3 easy steps

157 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes anxiety and depression while on heart medication?

Answered by
Dr.
Dr. Prakash H Muddegowda

Geriatrics Specialist

Practicing since :2004

Answered : 2138 Questions

default
Posted on Wed, 6 Aug 2014 in Elderly Problems
Question: my father had a massive heart attack on April 29 2014 in Los Angeles He had 2 stints and takes a lot of meds now. I live in Canada and visited him just before it happened and he was his usual charming self. I am back to visit now and he is very anxious and has even mentioned suicide twice today! He almost punched me today and I had to get a police officer to help. Could it be his meds?by the way, I spoke with his cardiologist, and he said that he thought my dad might have early signs of dementia. I spent 10 days with him in April prior to his heart attack, and he wasn't like this. His cardiologist had not met him before the heat attack, so he doesn't know what he is like usually. He was the way he has always been. My mom had back surgery last week (the reason for my return trip) and I insisted on driving them home because my dad was so aggravated. That is when he blew up. The police officer convinced him to ride in the back seat and he curse me and punched the door repeatedly during the trip. I was scared and worried. I have never seen him like this. I don't know what to do!
doctor
Answered by Dr. Prakash H Muddegowda 2 hours later
Brief Answer:
probably not drug interaction.

Detailed Answer:
Hi,
I am Dr. Prakash HM and I would like to answer your query.
Looking at the history and recent symtpoms I need to ask you a few more questions.
1. There are so many medications in the list. Was any medication recently added. If added. Why?
Difficult to assess multiple interactions based on drugs, based on new medication, we can try
2. Any memory loss? Since you live away, you need to ask your mom or caretaker
3. Is he depressed? Any recent health or emotional problems?
4. Is his medications or living conditions affecting him. Was the episode with police an emotional let off?

Based on a single episode, it is difficult to quantify. Dementia and depression are completely different and suicidal tendencies point more towards depression and might require counseling and further medication.
I
do not think there is drug interactions, as it would be continuous. If you provide me with more details, I will try to help you.

Regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Prakash H Muddegowda 6 hours later
thank you for your note. The depression and anger/rage has started since his heart attack, on April 29. He had a very minor heart attack 5 years ago, and had 3 stints and was put on Crestor. He was emotionally fine before the most recent attack. I believe most of the meds he is on now are new to him. when he had this attack, his former cardiologist had taken him off of most of his meds. since the onset of his mental issues was sudden, and immediately following his discharge with the new meds, I suspect it is med related. He behaves as if he is constantly agitated. like he wants to crawl out of his skin - if that makes any sense to you. he seems to have lost control of his anger emotions. are any of the meds he is on known to cause depression or other psychological issues? please let me know - thanks - XXXXXXX

ps: he is behaving like a crazy person - at times a raving lunatic! that was when I called for security to subdue him

by the way, my parents have been happily married for 51 years. they live in paradise (central coast California), have a very comfortable lifestyle, some might even say wealthy. He usually has a very sharp memory, and still did, in April of this year when I came to visit last. The reason I thought it was meds, is that is the only thing that changed, and life is wonderful other than that
doctor
Answered by Dr. Prakash H Muddegowda 14 hours later
Brief Answer:
Not drug related. Mostly stress induced

Detailed Answer:
Hi,
After going through the medication in detail, I could not find a single drug, which can cause these adverse effects.
Interactions could complicate and is difficult to predict. However few things which I can comment as a possibility are:
1. Multiple drugs or polypharmacy, when forced on the elderly, they react in different ways like the kids.
2. Give him some space and lenience and try to avoid restrictions.
3. There are too many medications. Discuss with your doctor for essential ones. Elderly as I have seen when taking too many usually miss the essential ones.
4. Stress of recent attack is present. He requires full family support. Encouragement is necessary. Furthermore counseling might be required at family or professional level.

I am not thinking of medications because
1. No drugs directly known to affect nervous system in the list.
2. It is not continuous mania, and it is episodic.
3.these are all commonly used drugs.

Hope it helps.
If you require any further clarifications, do ask. If not, you can close the discussion and rate the answer.
Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Medical Topics

Recent questions on Suicide

doctor1 MD

I overdosed I had taken norco and amitriptyline 300 mg. My prescription in the er they gave me narcan and I had serious reaction, even though I hadn't taken a lot of norco? What happened? The er md said they didn't believe me. I just don't...

doctor1 MD

Hi doctor , my son is engaged to a girl since past 3 years , I got him engaged to a girl which he liked first and insisted on that alliance , now just before marriage , he broke up with that girl saying I don’t feel for her and in the meanwhile he...

doctor1 MD

Good evening Dr, I had sent you a question regarding my generalized anxiety disorder trouble on same portal around 24 days ago, where you helped me with your valuable feedback. Just to refresh, I am taking medicines since April 2016 with the...

doctor1 MD

my husband took chantix for a substantial amount of time. His personality totally changed. He used to be a great guy. He became hostile, aggressive, depressed, thoughts of suicide. His migraine headaches came back. He stopped taking chantix, That was about 3 to 4 months ago. He is starting to do better. Will all these side effects ever go away totally?

doctor1 MD

My brother took a drug called Flagyl for a stomach infection. Midway through the treatment with this drug he became suicidal and killed himself. Please give me all the information you have about Flagyl and depression or suicidal ideation. Thank you. Susan

doctor1 MD

I am under mental health disorder and chronic renal failure, I am severely depressed and I am currently in a hospital being treated like a prisoner and being treated unfairly by nurses on the unit I am, I have gotten so depressed and stressed out so many times that I have been thinking about commiting suicide. what is the best way to prevent myself from comitting suicide and lowering my depression?

doctor1 MD

my son was discharged from hospital last night, he was admitted because he tried to commit suicide with an overdose of co-codamol, Ibuprofen and hayfever tablets. He still feels sick, but the hospital didn't give any advice on how long this sickness will last, and also, how long he should take off work?